Alert archive / Michigan / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS Gaylord, MI

August 5, 2019Presque Isle County, Michigan

NWS Gaylord, MI issued this flash flood warning at Aug 5, 2019, 7:22 PM EDT for Presque Isle County, Michigan. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2019, 7:22 PM EDT (23:22 UTC)
Expired
Aug 5, 2019, 9:15 PM EDT
In force
113 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Flood severity
None

County Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 74 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 11.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

856 
WGUS53 KAPX 052322
FFWAPX
MIC141-060115-
/O.NEW.KAPX.FF.W.0003.190805T2322Z-190806T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gaylord MI
722 PM EDT Mon Aug 5 2019

The National Weather Service in Gaylord has issued a

* Flash Flood Warning for...
  Southern Presque Isle County in northern Michigan...

* Until 915 PM EDT.

* At 720 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates of 2 to 3 
  inches of rain have fallen since 530pm. Flash flooding is 
  possible. 

* Some locations that will experience flooding include...
  Rogers City, Presque Isle Light, Metz, Posen, Millersburg, Hawks,
  Thompsons Harbor State Park, Hagensville, Bisma Township and Moltke
  Township.

Additional rainfall amounts of up to one inch is possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4520 8394 4520 8411 4521 8411 4533 8415
      4546 8379 4532 8346

$$

JPB
2 follow-up statements
720 
WGUS73 KAPX 060017
FFSAPX

Flash Flood Statement
National Weather Service Gaylord MI
817 PM EDT Mon Aug 5 2019

MIC141-060115-
/O.CON.KAPX.FF.W.0003.000000T0000Z-190806T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Presque Isle MI-
817 PM EDT Mon Aug 5 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
SOUTHERN PRESQUE ISLE COUNTY...

At 812 PM EDT, Doppler radar rainfall estimates indicated a narrow 
axis of rainfall in excess of three inches across central portions 
of Presque Isle County between 530pm and 800pm.

Heaviest rainfall impacted portions of the Rainy River...Ocqueoc 
River...Trout River...and Swan River.  While the threat for 
additional excessive rainfall has ended...scattered quick moving 
showers will affect these same areas between 830pm and 915pm though 
additional rainfall should be less than a quarter inch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall may cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.  Don't drive into areas where water covers the road.

&&

LAT...LON 4520 8394 4520 8411 4521 8411 4533 8415
      4546 8379 4532 8346

$$

JPB
737 
WGUS73 KAPX 060113
FFSAPX

Flash Flood Statement
National Weather Service Gaylord MI
913 PM EDT Mon Aug 5 2019

MIC141-060122-
/O.EXP.KAPX.FF.W.0003.000000T0000Z-190806T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Presque Isle MI-
913 PM EDT Mon Aug 5 2019

...THE FLASH FLOOD WARNING FOR SOUTHERN PRESQUE ISLE COUNTY WILL
EXPIRE AT 915 PM EDT...

The heavy rain threat has ended...therefore additional flooding is 
no longer expected to pose a threat.

LAT...LON 4520 8394 4520 8411 4521 8411 4533 8415
      4546 8379 4532 8346

$$

JPB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 7:19 PM EDT, 3 minutes earlier.

Area forecast discussion, Aug 5, 7:19 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
719 PM EDT Mon Aug 5 2019

.NEAR TERM...(Through Tonight)
Issued at 349 PM EDT Mon Aug 5 2019

High Impact Weather Potential: Marginal-slight risk for severe
thunderstorms through this evening with damaging wind gusts as the
primary threat.

Pattern synopsis/forecast: Broad/low amplitude troughing aloft is
expected to continue across the Great Lakes this afternoon-tonight
with an embedded shortwave perturbation evident on water vapor
imagery near western Lake Superior/western U.P./far NW WI. Attendant
low pressure is anchored near James Bay this afternoon with a cold
front draped southwestward across Ontario into the western
U.P/northern WI. This frontal boundary is expected to gradually trek
eastward across the upper Great Lakes tonight, which will become the
focus for pre-frontal convection across the area later this
afternoon into the overnight hours...potentially strong to severe
with the primary threat being damaging winds and locally heavy
rainfall.

Primary forecast concerns/challenges: Shower/thunderstorm chances...
potentially strong to severe?

Diurnal heating and associated destabilization continues across
northern Michigan this afternoon with a fairly healthy cu field
having developed across much of northern lower MI over the last hour
or two. Temperatures in the low-mid 80s with dew points surging into
the 60s (even some low 70s reported at MBL) have aided in upwards of
1,000-1,500 J/kg of MLCAPE across essentially the entire forecast
area. Diurnally driven convection has kicked off after 18z across
parts of the forecast area...most numerous over northeast lower and
Lake Huron, while much stronger activity is present well upstream
across WI, MN and the central U.P. Suppose the cellular activity
this afternoon, mainly driven by lake breeze convergence, could
pulse to severe or near-severe limits, given healthy instability but
limited shear (0-6 km bulk shear values AOB 25 kts). Any pulse
stronger storms will have the potential to produce hail to the size
of quarters and gusty downburst winds.

Attention then fairly quickly shifts to the convection ongoing
upstream and its anticipated evolution through this afternoon.
Recently issued WW #553 encompasses much of northern WI up to Lake
Michigan westward into southeast MN, and parts of the central U.P.
Expecting ongoing convection across the central U.P. and northern WI
to continue to progress eastward given strong cold pool development
and plenty of instability ahead of the convective line. However, as
convection continues to run into an airmass with an increasingly
unsupportive shear values (albeit ever so slowly getting better),
wouldn't be surprised to see the intensity and coverage to
gradually wane over the next several hours. This is supported by
latest radar trends from KGRB and hi-res short term CAMs, although
CAMs haven't handled this afternoon's activity well at all.

While rather low confidence prevails through the remainder of the
evening, feel as if the upstream eastward propagating convection
will continue to wane, but may hold together enough to pose a heavy
rain/lightning/wind gust threat to portions of eastern upper, the
Tip of the Mitt and northwest lower. All while, reinvigorated
development ramps up on the southern flank of the line across
portions of south-central and southeast WI, along with additional
development possible behind this initial line, coinciding with
the actual front (already ongoing across parts of northwest WI and
near Minneapolis). This convection may wind up posing the biggest
risk to parts of the forecast area, although as usual, the window
for this will be rather small, as diurnal instability will be
waning. Wind damage from bowing line segments will be the primary
threat, in particular between 6 PM - midnight/1 AM. With respect
to PoPs, high end chance/low end likely will be common this
evening through the early overnight hours before gradually warning
from NW to SE after midnight.

Overnight low temperatures ranging from the upper 50s far north to
the low-mid 60s near Saginaw Bay.

&&

.SHORT TERM...(Tuesday through Thursday)
Issued at 349 PM EDT Mon Aug 5 2019

...Showers and a few storms late Wednesday into Wednesday night...

High Impact Weather Potential...Low.

Primary Forecast Concerns...Potential for a few strong thunderstorms
late Wednesday into Wednesday night.

The actual surface cold front continues to progress across the
remainder of the forecast area in the morning taking any lingering
showers along with it. In addition, there could be some lingering
low clouds but mixing along with the high August sun angle should
dissipate clouds by late morning. There is a slight chance that a
shower or storm could pop up in the afternoon (mainly across
southeast zones) with 0-1 km mixed layer cape increasing to near
1000 j/kg. Rain free conditions are then expected Tuesday night into
Wednesday morning. Another cold front will approach the area late
Wednesday and move through the region early Thursday. Another round
of showers and storms are possible out ahead of this system, though
widespread severe storms do not appear likely at this time.
Marginally strong winds aloft (mean 0-6 Km bulk shear 25 to 35
knots) and some instability (about 500 J/Kg of 0-3 Km most unstable
cape) could lead to a few strong to possibly a severe storm or two.
Temperatures will generally be a few degrees above climatological
averages. &&

.LONG TERM...(Thursday night through Monday)
Issued at 349 PM EDT Mon Aug 5 2019

...A little cooler...

High Impact Weather Potential...Low.

A cooler Canadian airmass with northwest flow will be in place for a
majority of the extended. A few weak disturbances moving through the
flow will bring small chances for showers and perhaps a thunderstorm
or two through the period but overall dry weather is anticipated.
Extended models vary on the magnitude of how cool it will be with
the GFS very bullish in this regard. Will lean more toward a
ECMWF/Canadian mix which still has temperatures of a few degrees
below early to mid August averages through Saturday then allows for
some moderation late in the weekend into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 719 PM EDT Mon Aug 5 2019

A cold front will sweep thru Northern Lower Michigan tonight.
Waves of showers and thunderstorms will continue develop along and
ahead of this front...impacting all of our TAF sites tonight. The
best chance for convection and resulting IFR vsbys via heavy rain
will be thru this evening. Overall dry wx and solid VFR conditions
will return on Tuesday as high pressure and drier air builds into
the region. SW winds around 10 kts tonight will become N/NW on
Tuesday in the wake of the cold front.

&&

.MARINE...
Issued at 349 PM EDT Mon Aug 5 2019

Occasionally breezy southwest surface winds will continue this
afternoon ahead of a cold front that's progged to cross the region
tonight. Some areas, especially on Lake Michigan, will approach
advisory/criteria wind gusts, but expected to continue to come up
just short. Showers and storms expected to accompany the
aforementioned cold front this evening, potentially becoming severe
with erratic/gusty winds as the primary threat.

Winds will veer more northwesterly post frontal passage for Tuesday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MG
SHORT TERM...AS
LONG TERM...AS
AVIATION...MR
MARINE...MG
Hazardous weather outlook, Aug 5, 3:55 PM EDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
355 PM EDT Mon Aug 5 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-062000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
355 PM EDT Mon Aug 5 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms across all of northern
Michigan this afternoon. A few strong thunderstorms are possible,
with small hail and gusty winds, but severe storms are unlikely.

A better chance for thunderstorms will be seen after 6 pm. Severe
storms are possible, especially in northwest lower and eastern
upper Michigan, between 6 pm and midnight. Damaging wind gusts
will be the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms Wednesday afternoon into
Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Aug 5, 4:07 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
407 PM EDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             2 NW PRESQUE ISLE       45.32N 83.50W
08/05/2019  E0.25 INCH       PRESQUE ISLE       MI   PUBLIC

            ONGOING PEA SIZE HAIL REPORTED.

&&

DJC
Local storm report, Aug 5, 7:01 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
701 PM EDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND GST     1 SSW ROGERS CITY       45.40N 83.82W
08/05/2019  M40 MPH          PRESQUE ISLE       MI   AWOS

            AWOS STATION KPZQ ROGERS CITY - PRESQUE ISLE
            COUNTY ARPT.

&&

DJC
Local storm report, Aug 5, 7:02 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
702 PM EDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     1 WSW IRONTON           45.26N 85.22W
08/05/2019  M41 MPH          CHARLEVOIX         MI   MESONET

            MESONET STATION DW7501 CHARLEVOIX.

&&

DJC

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:54 AM EDTSpecial Marine WarningAPX66 min
Aug 5, 5:12 PM EDTSpecial Marine WarningAPX2 hr
Aug 5, 5:58 PM EDTSpecial Marine WarningAPX92 min
Aug 5, 6:30 PM EDTSpecial Marine WarningAPX98 min
Aug 5, 6:30 PM EDTSevere Thunderstorm WarningAPXPresque Isle30 min
Aug 5, 7:05 PM EDTSpecial Marine WarningAPX55 min
Aug 5, 7:32 PM EDTSpecial Marine WarningAPX118 min

Nearby

Flash Flood Warnings in Michigan, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.